Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS El Paso, TX

August 5, 2004Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 5, 2004, 4:11 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 4:11 PM MDT (22:11 UTC)
Expired
Aug 5, 2004, 5:45 PM MDT
In force
94 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Grant County, NM, Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 052214
FFWELP
NMC017-051-052345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
411 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN NEW MEXICO
  WESTERN SIERRA COUNTY IN NEW MEXICO

* UNTIL 545 PM MDT

* AT 400 PM MDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN AROUND
  HILLSBORO...OR ABOUT 25 MILES SOUTHWEST OF TRUTH OR CONSEQUENCES...
  MOVING NORTHEAST AT 5 MPH. DOPPLER RADAR INDICATED ADDITIONAL      
  THUNDERSTORMS FORMING WHICH WOULD INCREASE THE POTENTIAL FOR FLASH 
  FLOODING BETWEEN SILVER CITY AND HILLSBORO.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3312 10807 3256 10810 3282 10733 3333 10733

$$
1 follow-up statement
000 
WGUS74 KEPZ 052353
FFSELP
NMC017-051-060000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
525 PM MDT THU AUG 5 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN GRANT AND 
WESTERN SIERRA COUNTIES...

AT 545 PM MDT...RADAR INDICATED THUNDERSTORMS WERE LESS NUMEROUS IN 
THE AREA AND MOST OF THEM HAD WEAKENED. THEREFORE THE FLASH FLOOD 
WARNING FOR NORTHEASTERN GRANT AND WESTERN SIERRA COUNTIES WAS  
ALLOWED TO EXPIRE. HOWEVER...A SMALL STREAM FLOOD ADVISORY FOR 
SIERRA COUNTY REMAINS IN EFFECT UNTIL 645 MDT. ISOLATED LOCATIONS 
WILL STILL EXPERIENCE FLOODING OF LOW SPOTS FROM ADDITIONAL 
RAINFALL. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3312 10807 3256 10810 3282 10733 3333 10733

$$

JGF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:30 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT THU AUG 5 2004

SYNOPSIS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND ALONG THE
STATIONARY BOUNDARY OF A WEAK COLD FRONT WHICH MOVED INTO THE
BORDERLAND LAST NIGHT. THE REMAINS OF THIS FRONT ARE LOCATED ALONG
THE RIO GRANDE AND WILL DRIFT WESTWARD TONIGHT AND THEN BACK
EASTWARD ON FRIDAY. SOME STORMS COULD PRODUCE BRIEF LOCALIZED HEAVY
RAINFALL AGAIN TONIGHT THROUGHOUT THE AREA. OTHERWISE...WITH HIGH
PRESSURE ALOFT OVER SOUTHERN NEW MEXICO...SLOWLY DRIFTING WESTWARD
INTO THE WEEKEND...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR OVER MOST OF THE BORDERLAND INTO NEXT WEEK. DAYTIME
TEMPERATURES WILL CONTINUE TO RANGE  NEAR TO SLIGHTLY ABOVE NORMAL.

DISCUSSION...
LAST NIGHTS BACK DOOR COLD FRONT MADE ITS PRESENCE WELL KNOWN BUT
SUBSEQUENT ANALYSIS THIS MORNING SHOWED THAT IT REALLY WAS THE
ENHANCEMENT BY THE EASTERN NMEX MEXICO MCS COMPLEX WHICH GAVE IT THE
ENERGY IT NEEDED TO FIRE OFF THE NOCTURNAL CONVECTION. THIS HAS BEEN
A RECURRENT THEME THIS SUMMER FOR THE BORDERLAND. MSAS ANALYSIS PUTS
THE ERODING FRONTAL BOUNDARY FOR ALL PRACTICAL PURPOSES ALONG THE
RIO GRANDE IN FAR WEST TEXAS THEN NORTHWESTWARD UP ALONG THE FRONT
RANGE OF THE BLACK MOUNTAINS WHERE IT MEETS THE EASTERN EDGE OF THE
SUB TROPICAL MOISTURE PLUME STEAMING INTO ARIZONA FROM NORTHWESTERN
MEXICO. CONVECTION IS PRESENTING IGNITING OVER THE NORTHERN PORTION
OF GRANT SIERRA AND OTERO COUNTIES OF NMEX OROGRAPHIC INDUCED.
SEVERAL CONVECTIVE FACTORS ARE OPPOSING EACH OTHER TODAY. THE
POSITIVE FACTORS INCLUDE A MOIST AND FAIRLY UNSTABLE AIR MASS...A
BOUNDARY TO FOCUS CONVECTION AND A SUB TROPICAL MOISTURE PLUME INTO
THE GILAS ALONG WITH A BACKING VERTICAL WIND PROFILE FROM THE
SURFACE TO 500 MB. BUT AT THE SAME TIME...THERE ARE A FEW NEGATIVE
FACTORS: THE SOUNDING HAS LOST SOME OF ITS MOISTURE (SPECIAL NAME
18Z UPPER AIR SOUNDING FROM EL PASO) AND ITS SUBSEQUENT CONDITIONAL
INSTABILITY. PRECIP WATER AS OF NOON IS DOWN FROM 1.3 INCHES AT 12Z
TO 1.1 INCHES AND THE LI CHANGED FROM -5 AT 12Z TO -2 AT 18Z. THE
SUB TROPICAL RIDGE IS OVERHEAD PROVIDING SOME CAPPING BUT
OVERALL...EVEN THOUGH WE LOST SOME POSITIVE GROUND WE STILL SHOULD
BE ABLE TO PRODUCE SOME FAIRLY GOOD ACTIVITY TONIGHT ACROSS THE CWA.
STILL EXPECT TO SEE SOME LOCALIZED STRONG STORMS EVEN THOUGH THERE
WAS A LITTLE MORE ENTRAINMENT  EVIDENT ABOVE 700 MB IN THE NOON
SOUNDING. NGM GFS AND ETA FORECAST MODELS ARE IN FAIRLY GOOD
AGREEMENT IN DRIFTING THE ERODING BOUNDARY WESTWARD INTO SOUTHWEST
NEW MEXICO LATE TONIGHT THEN BACK EASTWARD EAST OF EL PASO FRIDAY
AFTERNOON. WILL KEEP THE HIGHEST POPS OVER THE NORTHERN THIRD OF THE
CWA TONIGHT AND EXPECT A RETURN TO THE NORMAL DIURNAL PATTERN FRIDAY
WITH PERHAPS THE REMAINING CONVECTION FOCUSED IN OTERO AND HUDSPETH
COUNTIES. HEADING INTO THE WEEKEND AND NEXT WEEK...IT APPEARS THAT
THE LARGE CPK SURFACE HIGH WHICH PUSHED THE FRONT INTO OUR AREA LAST
NIGHT WILL SUBSEQUENTLY MOVE WELL SOUTHWARD INTO THE SOUTHERN GREAT
PLAINS OF THE UNITED STATES TURNING OUR WINDS MORE TO THE SOUTHEAST
AND GIVING US A CONTINUED TAP FROM THE GULF OF MEXICO. LONG RANGE
GFS MODEL GIVES EL PASO A TEMPORARY JUMP IN THE PRECIP PROBABILITIES
INTO THE SCATTERED CATEGORY SUNDAY THROUGH TUESDAY NEXT WEEK. IN
CLOSING...IT HAS NOT BEEN A REAL GREAT MONSOON SEASON SO FAR BUT
(ESPECIALLY COMPARED TO LAST YEAR)...IT HASNT BEEN THAT BAD EITHER.

PRELIMINARY NUMBERS...

EL PASO               BB 072/096 072/097 073 22212
ALAMOGORDO            BB 069/093 069/094 067 22212
LAS CRUCES            BB 070/095 069/097 069 22212
CLOUDCROFT            BB 051/075 050/072 052 33222
TRUTH OR CONSEQUENCES BB 069/093 069/095 068 32212
SILVER CITY           BB 062/088 063/089 064 33222
DEMING                BB 069/094 069/097 070 22212
LORDSBURG             BB 070/094 070/098 072 21212
SIERRA BLANCA         BB 065/091 065/093 067 22212

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

20 / NOVLAN
Hazardous weather outlook, Aug 5, 10:15 AM MDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1015 AM MDT THU AUG 5 2004

NMZ022>025-030>032-TXZ055-056-060000-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1015 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS SHOULD REFIRE ON THE
REMAINS OF THE FRONTAL AND OUTFLOW BOUNDARY THAT CAME INTO THE CWA
FROM THE EAST LAST NIGHT. ACTIVITY WILL MAINLY BE FOCUSED OVER AND
WEST OF THE RIO GRANDE AND WITH A CONTINUED MOISTURE STREAM FROM
ARIZONA...SOME AREAS OF THE GILAS...SIERRA COUNTY AND EVEN THE
NORTHERN PART OF THE SOUTHERN SACRAMENTO MOUNTAINS COULD BE PRONE TO
A FEW STRONG STORMS WITH RAINFALL OVER ONE INCH...GUSTY WINDS TO 50
MPH...AND HAIL TO ONE HALF INCH. BRIEF HEAVY SHOWERS ARE ALSO
POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA TODAY.

.DAYS TWO THROUGH SEVEN...
ISOLATED THUNDERSTORMS EXPECTED THROUGH THIS PERIOD. A FEW STORMS
MAY PRODUCE LOCALIZED HEAVY RAINS...SMALL HAIL AND STRONG GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

20 NOVLAN

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.